Clostridium difficile (klos-TRID-e-um dif-uh-SEEL), also known as Clostridioides difficile and often referred to as C. difficile or C. diff, is a bacterium that can cause symptoms ranging from diarrhea to life-threatening inflammation of the colon.
Illness from C. difficile most commonly affects older adults in hospitals or in long-term care facilities and typically occurs after use of antibiotic medications. However, studies show increasing rates of C. difficile infection among people traditionally not considered to be at high risk, such as young and healthy individuals who haven't used antibiotics and who haven't been in a health care facility.
Each year in the United States, about a half million people get sick from C. difficile, and in recent years, C. difficile infections have become more frequent, severe and difficult to treat. Recurrent C. difficile infections also are on the rise.
Some people carry the bacterium C. difficile in their intestines but never become sick, though rarely may still spread the infection. Signs and symptoms usually develop within five to 10 days after starting a course of antibiotics, but may occur as soon as the first day or up to two months later.
Mild to moderate infection
The most common signs and symptoms of mild to moderate C. difficile infection are:
- Watery diarrhea three or more times a day for two or more days
- Mild abdominal cramping and tenderness
People who have a severe C. difficile infection tend to become dehydrated and may need to be hospitalized. C. difficile can cause the colon to become inflamed and sometimes form patches of raw tissue that can bleed or produce pus. Signs and symptoms of severe infection include:
- Watery diarrhea 10 to 15 times a day
- Abdominal cramping and pain, which may be severe
- Rapid heart rate
- Blood or pus in the stool
- Loss of appetite
- Weight loss
- Swollen abdomen
- Kidney failure
- Increased white blood cell count
Severe C. difficile infection may also cause severe intestinal inflammation, enlargement of the colon (also called toxic megacolon) and sepsis. People who have these conditions are often admitted to the intensive care unit.
Some people have loose stools during or shortly after antibiotic therapy. This may be caused by C. difficile infection. See your doctor if you have:
- Three or more watery stools a day
- Symptoms lasting more than two days
- A new fever
- Severe abdominal pain or cramping
- Blood in your stool
Causes: C. difficile bacteria are found throughout the environment — in soil, air, water, human and animal feces, and food products, such as processed meats. A small number of healthy people naturally carry the bacteria in their large intestines and don't have ill effects from the infection.
Journal of Infectious Diseases and Diagnosis